MAUDE Adverse Event Report: NUVASIVE, INCORPORATED GSB GLOBAL SPINAL BALANCE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INCORPORATED GSB GLOBAL SPINAL BALANCE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 13550000
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Pain (1994)
Date of Event 06/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product has been returned for evaluation nor were x-ray images provided to confirmed alleged event.It is unknown if patient followed post-operative restrictions or suffered a fall.Patient's bone quality is unknown.Labeling review: ".Potential adverse events and complications: potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation, pain, discomfort or abnormal sensations due to the presence of the device." ".Warnings, cautions and precautions: if healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." ".Patient education:the patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen." ".Post-operative warnings: damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration.".
 
Event or Problem Description
In (b)(6) 2019, patient underwent a spinal procedure on t8/s2ai levels with reline product with no reported events.On (b)(6) 2020 x-ray films were taken as patient was experiencing pain, it was identified that set screws of s2ai had come off.On (b)(6) 2020 a revision procedure was performed.
 
Additional Manufacturer Narrative
The product was received and the complaint was confirmed.Review of the damage observed is consistent with attempted lock screw placement against an un-normalized and unreduced rod which disallowed full lock screw/ rod contact and secure final lock down, allowing the lock screws to back out and separate.The root cause of the issue appears to be a procedural error related to incomplete rod normalization and lock screw final tightening, but may be the result of a factor of anatomical characteristics of the patient.No additional investigation required.Labeling review: ".Potential adverse events and complications: potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation." ".Warnings, cautions and precautions: if healing is delayed, or does not occur, the implant may eventually loosen." ".Patient education: the patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen." ".Step 4: rod & lock screw insertion after cutting the rod to length and contouring, place the rod into the implants and insert lock screws to provisionally secure the rod.1.The rod holder may be used to assist in placing the rod (fig.13).Use the longitudinal lines to ensure the rod is placed in proper sagittal alignment.To release the rod, depress the button at the center of the proximal ratchet.2.The multi-load lock screw starter can be used to deliver up to eight lock screws when no reduction is required (fig.14).O turn the gray central sleeve counterclockwise to fully retract the distal sleeve.O insert the distal end into the lock screw (5.5 or 6.0 mm, cannulated only), ensuring the silver side of the lock screw is facing up.O once the lock screws have been loaded, turn the central sleeve clockwise to compress the lock screws together.Do not hold onto the central sleeve during lock screw delivery, as this will cause the distal sleeve to retract, preventing adequate compression of the lock screws.O after delivery of each lock screw, rotate the central sleeve clockwise until resistance is felt prior to delivering the next lock screw.Tip: the lock screws on the multi-load lock screw starter must be compressed by the central sleeve after delivery of each lock screw to ensure proper engagement into the tulip.3.If reduction is required, use the lock screw starter to load a single lock screw and deliver down the reducer of choice." ".Post-operative warnings: damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration." ".Warnings, cautions and precautions: care should be taken to insure that all components are ideally fixated prior to closure.All implants should be used only with the appropriately designated instrument (reference surgical technique)." ".All lock screws should be final-tightened with the counter-torque and torque t-handle.Do not final-tighten through compression instruments (e.G.C/d rack and figure 8 compressor) in the set, as the rod may not be able to normalize to the tulip.Be cautious not to over compress or distract as you can loosen the screws in the spine and potentially pull out the screw.The bulleted portion of the nose of the rod and the faceted portion of the rod (where the inserter locks down on the rod) must extend fully outside of the most inferior or most superior tulip on the construct.The set screw cannot be locked down on this unusable portion of the rod, as this may compromise the stability of the construct.All set screws should be final-tightened with the counter- torque and torque t-handle.Do not final-tighten through compression instruments in the set, as the rod may not be able to normalize to the tulip.
 
Event or Problem Description
See h10 for corrected updated information.

Brand Name
GSB GLOBAL SPINAL BALANCE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk blvd.
san diego CA 92121
MDR Report Key10222306
Report Number2031966-2020-00141
Device Sequence Number3271051
Product Code NKB
UDI-Device Identifier00887517554758
UDI-Public887517554758
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K132014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number13550000
Device Lot NumberN217099
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/30/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/10/2020
Supplement Date Received by Manufacturer06/10/2020
Initial Report FDA Received Date07/01/2020
Supplement Report FDA Received Date11/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
13550000; 16019590
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;